Tuesday, May 14, 2013

Hyperthyroidism due to thyroid stimulating hormone secretion after surgery for Cushing's syndrome: A novel cause of the syndrome of inappropriate secretion of thyroid stimulating hormone


  1. Iichiro Shimomura, MD, PhD1
Author Affiliations
  1. 1Department of Metabolic Medicine, Osaka University Graduate School of Medicine, Osaka, Japan
  2. 2Department of Genetics, Research Institute of Environmental Medicine, Nagoya University, Nagoya, Japan
  1. Address all correspondence and requests for reprints to: Michio Otsuki, MD, PhD, Department of Metabolic Medicine, Osaka University Graduate School of Medicine, 2–2 Yamada-oka, Suita, Osaka 565-0871, Japan, Telephone: +81-6-6879-3732. Fax: +81-6-6879-3739, E-mail: otsuki@endmet.med.osaka-u.ac.jp.

Abstract

Context: Hyperthyroidism with the syndrome of inappropriate secretion of thyroid stimulating hormone (TSH) (SITSH) occurred by a decrease in hydrocortisone dose after surgery for Cushing's syndrome. This is a novel cause of SITSH.

Objective: The aim of this study was to describe and discuss the two cases of SITSH patients who were found after surgery for Cushing's syndrome. We also checked whether SITSH occurred in the consecutive 7 patients with Cushing's syndrome after surgery.

Patients and Methods: A 45-year-old Japanese woman with adrenocorticotropin (ACTH)-independent Cushing's syndrome and a 37-year-old Japanese man with ACTH-dependent Cushing's syndrome presented SITSH caused by insufficient replacement of hydrocortisone for postoperative adrenal insufficiency. When the dose of hydrocortisone was reduced to less than 20 mg/day within 18 days after operation, SITSH occurred in both cases. We examined whether the change of the hydrocortisone dose induced the secretion of TSH. Free T3 and TSH were normalized by the hydrocortisone dose increase of 30 mg/day and these were elevated by the dose decrease of 10 mg/day. We also checked TSH and thyroid hormone the consecutive 7 patients with Cushing's syndrome after surgery. Six (66.6 %) of nine patients showed SITSH.

Conclusions: This is the first report that insufficient replacement of hydrocortisone after the surgery of Cushing's syndrome caused SITSH. Hyperthyroidism by SITSH as well as adrenal insufficiency can contribute to withdrawal symptoms of hydrocortisone replacement. So we need to consider the possibility of SITSH for the pathological evaluation of withdrawal syndrome of hydrocortisone replacement.
  • Received May 4, 2013.
  • Accepted May 8, 2013.